Skip to content

Drug interactions

Ephedrine + Theophylline

Severity: Moderate

Ephedrine and Theophylline: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Combining ephedrine with theophylline increases stimulant effects, causing nervousness, insomnia, nausea and possibly tachycardia.

What this interaction means in plain words

Ephedrine and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Ephedrine belongs to Cardiovascular; Theophylline belongs to Respiratory.

Evidence level: Moderate

Why it happens

Additive pharmacodynamic CNS and cardiovascular stimulation from sympathomimetic and xanthine actions.

What to do

Monitor for tremor, insomnia, palpitations and GI upset, and reduce the dose of either drug if symptoms occur.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Ephedrine and Theophylline, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Ephedrine with Theophylline?

MediHelp rates the interaction as moderate. Ephedrine and Theophylline can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Combining ephedrine with theophylline increases stimulant effects, causing nervousness, insomnia, nausea and possibly tachycardia.

How serious is the interaction between Ephedrine and Theophylline?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Monitor for tremor, insomnia, palpitations and GI upset, and reduce the dose of either drug if symptoms occur.

What other medicines interact with Ephedrine?

MediHelp also lists interactions of Ephedrine with, for example, Isocarboxazid, Phenelzine, Procarbazine. The full list is on the Ephedrine page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in